Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Tampa Bay, FL

May 24, 2017Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 24, 2017, 11:51 AM EDT for Levy County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 11:51 AM EDT (15:51 UTC)
Expired
May 24, 2017, 12:30 PM EDT
In force
39 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 161 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 12:23 PM EDTTSTM WND DMG7 Wsw Williston, FLLAW ENFORCEMENT REPORTED NUMEROUS TREES DOWN ACROSS LEVY COUNTY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:56 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS52 KTBW 241551
SVRTBW
FLC075-241630-
/O.NEW.KTBW.SV.W.0020.170524T1551Z-170524T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
1151 AM EDT WED MAY 24 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Levy County in northern Florida...

* Until 1230 PM EDT

* At 1150 AM EDT, severe thunderstorms were located along a line
  extending from near Trenton to 20 miles west of Homosassa, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
  Andrews, Williston Municipal Airport, Manattee Road, Inglis, Otter
  Creek and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a small interior
room.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Ruskin.

&&


LAT...LON 2958 8278 2956 8275 2957 8266 2954 8265
      2954 8256 2948 8255 2948 8241 2922 8240
      2921 8254 2908 8254 2903 8268 2903 8271
      2897 8281 2910 8289 2911 8294 2905 8304
      2959 8290
TIME...MOT...LOC 1550Z 209DEG 32KT 2961 8272 2886 8299 

HAIL...<.75IN
WIND...60MPH
 
$$

TBW
1 follow-up statement
622 
WWUS52 KTBW 241608
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1208 PM EDT WED MAY 24 2017

FLC075-241630-
/O.CON.KTBW.SV.W.0020.000000T0000Z-170524T1630Z/
Levy FL-
1208 PM EDT WED MAY 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR LEVY COUNTY...

At 1207 PM EDT, severe thunderstorms were located along a line 
extending from 5 miles southwest of Alachua to 20 miles northwest of 
Crystal River Airport, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport, Inglis, Otter Creek and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a small interior room.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Ruskin.

&&

LAT...LON 2954 8265 2954 8256 2948 8255 2948 8241
      2922 8240 2922 8253 2908 8254 2903 8268
      2903 8271 2897 8281 2910 8289 2911 8294
      2955 8272 2957 8267 2956 8266
TIME...MOT...LOC 1607Z 218DEG 38KT 2970 8255 2904 8280 

HAIL...<.75IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:42 AM EDT, 9 minutes earlier.

Area forecast discussion, May 24, 11:42 AM EDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tampa Bay Ruskin FL
1142 AM EDT Wed May 24 2017

.UPDATE...
Per coordination with the Storm Prediction Center have
expanded tornado watch 261 to include Hernando and Pasco
counties given recent radar trends and mesoscale environmental
parameters. Zones and marine forecasts will be updated shortly
to reflect these headlines.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM EDT this evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 10 PM EDT this evening for
     Coastal Charlotte-Coastal Citrus-Coastal Hernando-
     Coastal Hillsborough-Coastal Lee-Coastal Levy-Coastal
     Manatee-Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

     Coastal Flood Warning until 5 PM EDT this afternoon for
     Coastal Citrus-Coastal Levy.

Gulf waters...Small Craft Advisory until 5 AM EDT Thursday for Charlotte
     Harbor and Pine Island Sound-Coastal waters from
     Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE...57/McMichael
Hazardous weather outlook, May 24, 4:44 AM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
444 AM EDT Wed May 24 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242045-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
444 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected today.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains...and frequent deadly lightning
strikes. A slight risk of strong to severe thunderstorms will be
possible today with a passing cold front.

...HIGH WIND IMPACT...
Strong and gusty winds in the 20 to 25 MPH range with higher gusts
will affect local area lakes. These strong and gusty winds will
create choppy and difficult boating conditions on area lakes.
Small boats will be especially prone to capsizing.

...COASTAL FLOOD IMPACT...
Conditions favorable for coastal flooding of 1 to 2 feet above
normal tides are expected to develop and continue through early
Thursday morning. Coastal residents should be alert for later
statements or warnings...and take action to protect property.

...RIP CURRENT IMPACT...
High surf will produce a high risk of rip currents along area
beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators.

...WATERSPOUT IMPACT...
Atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
A chance of thunderstorms are expected to continue through
Thursday morning. Thunderstorms will be capable of producing
strong gusty winds...locally heavy rains... and frequent deadly
lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

In the hours before

Special weather statement, May 24, 11:18 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1118 AM EDT WED MAY 24 2017

FLZ139-239-241615-
Coastal Levy FL-Inland Levy FL-
1118 AM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEVY COUNTY UNTIL 1215 PM EDT...

At 1115 AM EDT, Doppler radar was tracking thunderstorms along
a line extending from near Chiefland to 35 miles west of
Homosassa...and moving toward the northeast.

Wind gusts in excess of 40 mph will be possible with these storms
over Levy County...in addition to heavy rainfall and frequent
lightning.

Locations impacted include...
Chiefland, Bronson, Williston Highlands, East Bronson, Fowlers Bluff,
Andrews, Manattee Road, Fanning Springs, Otter Creek, Lebanon and
Manatee Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.

&&

A tornado watch remains in effect until 300 PM EDT for northern
Florida.

LAT...LON 2929 8316 2932 8314 2932 8312 2935 8306
      2947 8298 2959 8294 2957 8266 2954 8265
      2954 8256 2948 8256 2945 8252 2934 8251
      2911 8254 2901 8283 2910 8288 2911 8292
      2911 8294 2904 8300 2905 8311 2923 8317
TIME...MOT...LOC 1515Z 222DEG 46KT 2954 8288 2872 8321

TBW
Local storm report, May 24, 11:40 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1140 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     NON-TSTM WND GST 4 E NEW PORT RICHEY     28.25N 82.65W
05/24/2017  U0 MPH           PASCO              FL   AMATEUR RADIO

            TREES DOWN ACROSS ROAD

&&

RKR
Local storm report, May 24, 11:49 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1149 AM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     CEDAR KEY               29.15N 83.04W
05/24/2017  M53.00 MPH       LEVY               FL   MESONET

            PEAK WIND GUST AT CEDAR KEY NOS STATION.

&&

NORMAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:16 AM EDTCoastal Flood StatementTBWCitrus, Hernando, Hillsborough, Levy, Manatee, Pasco and 2 more28 hr
May 24, 4:16 AM EDTCoastal Flood WarningTBWCitrus, Levy13 hr
May 24, 4:20 AM EDTLake Wind AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more18 hr
May 24, 11:18 AM EDTSpecial Weather StatementTBWLevy57 min
May 24, 1:06 PM EDTSpecial Marine WarningTBW84 min
May 24, 1:37 PM EDTSpecial Weather StatementTBWPasco, Pinellas53 min
May 24, 1:52 PM EDTSpecial Marine WarningTBW38 min
May 24, 2:19 PM EDTSpecial Weather StatementTBWHillsborough, Manatee, Sumter56 min
May 24, 2:28 PM EDTSpecial Marine WarningTBW2 hr
May 24, 2:42 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee28 min
May 24, 2:53 PM EDTSpecial Weather StatementTBWSarasota52 min
May 24, 3:18 PM EDTSpecial Weather StatementTBWPolk42 min
May 24, 3:49 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Hardee, Highlands56 min
May 24, 4:47 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Highlands58 min
May 24, 5:13 PM EDTSpecial Marine WarningTBW32 min
May 24, 5:20 PM EDTSpecial Weather StatementTBWLee40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.